Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA

September 26, 2014Napa County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Sep 26, 2014, 5:32 PM PDT for Napa County, California. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2014, 5:32 PM PDT (00:32 UTC)
Expired
Sep 26, 2014, 6:00 PM PDT
In force
28 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County Napa County, CA

The radar

The Sacramento radar (KDAX), 56 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 5:35 PM PDTHAIL 0.251 Nnw Napa, CASTEADY HAIL FALLING NEAR REDWOOD HWY AND HWY 29 FOR LAST 20 MIN. ACCOMPANIED BY A LOT OF THUNDER AND LIGHTNING. HEAVIEST NEAR THE SILVERADO TRAIL...EASTERN FOOTHILLS. SPOTTER ALSO REPORTED HEARING OVER HAM RADIO THAT LIGHTNING HAD A HOUSE IN YOUNTVILLE BLOWING
Sep 26, 5:45 PM PDTHAIL 0.5Napa, CADOWNTOWN NAPA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS56 KMTR 270032
SVRMTR
CAC055-270100-
/O.NEW.KMTR.SV.W.0002.140927T0032Z-140927T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
532 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  NAPA COUNTY IN WESTERN CALIFORNIA...
  THIS INCLUDES THE CITY OF NAPA...

* UNTIL 600 PM PDT

* AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NAPA...AND MOVING SOUTH AT 5 MPH.

* PERSONS IN NAPA SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND QUARTER 
  SIZED HAIL. 

LAT...LON 3837 12226 3832 12221 3831 12221 3829 12223
      3826 12222 3824 12221 3822 12222 3821 12224
      3820 12232 3834 12241
TIME...MOT...LOC 0030Z 349DEG 4KT 3832 12233

$$

DYKEMA
1 follow-up statement
845 
WWUS56 KMTR 270058
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
558 PM PDT FRI SEP 26 2014

CAC055-270105-
/O.EXP.KMTR.SV.W.0002.000000T0000Z-140927T0100Z/
NAPA CA-
558 PM PDT FRI SEP 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NAPA COUNTY WILL EXPIRE AT 600
PM PDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM 
NEAR NAPA HAS WEAKENED AND MOVED TO THE SOUTHWEST OF THE CITY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 6 PM PDT. SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE STILL 
POSSIBLE WITH THIS STORM.

LAT...LON 3837 12226 3832 12221 3831 12221 3829 12223
      3826 12222 3824 12221 3822 12222 3821 12224
      3820 12232 3834 12241
TIME...MOT...LOC 0055Z 349DEG 4KT 3829 12232

$$

DYKEMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 5:24 PM PDT, 8 minutes earlier.

Area forecast discussion, Sep 26, 5:24 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
524 PM PDT FRI SEP 26 2014

.SYNOPSIS...CHANCE OF SHOWERS THROUGH AT LEAST THE EVENING ALONG
WITH A SLIGHT CHANCE OF THUNDERSTORMS. COOLER THAN NORMAL DAYTIME
TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. A GRADUAL WARMING
TREND IS EXPECTED NEXT WEEK.

&&

.DISCUSSION...AS OF 3:00 PM FRIDAY...AFTER A RELATIVELY QUIET
DAY, KMUX RADAR HAS FINALLY STARTED TO LIGHT UP A BIT WITH SEVERAL
CELLS STARTING TO FIRE. THIS IS A COMBINATION OF A FAIRLY UNSTABLE
ATMOSPHERE ALONG WITH PLENTY OF HEATING AND SUNSHINE. IN ADDITION,
SYNOPTICALLY A LONGWAVE TROF AND UPPER LEVEL LOW JUST OFF THE
COAST CONTINUES TO PROGRESS INTO OUR CWA. THIS WILL HELP TO
PRODUCE ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH THE
EVENING HOURS. STRONGEST CELLS COULD HAVE SMALL HAIL. WORTH NOTING
THAT AS OF THIS TIME THERE HAS JUST BEEN ONE LIGHTNING STRIKE
DETECTED SINCE MID-MORNING.

THE LOW WILL CONTINUE TO HEAD TO THE EAST OVERNIGHT AND BE ACROSS
NEVADA ON SATURDAY. STABILITY WILL GREATLY INCREASE WITH ALL
CONVECTIVE ACTIVITY SHIFTING OFF TO THE EAST AS WELL. BEHIND THE
SYSTEM, COOL AIR WILL REMAIN IN PLACE WITH THE OVERALL FLOW FROM
THE NORTH. HIGHS WILL BE IN THE 60S AND 70S -- GENERALLY COOLER
THAN NORMAL INLAND WITH NEAR NORMAL READINGS AT THE COAST. THE LOW
AND TROF WILL BECOME NEARLY STATIONARY ON SUNDAY WHICH WILL LEAD
TO SIMILAR CONDITIONS TO WHAT IS EXPECTED FOR SATURDAY.

DRY WEATHER IS FORECAST FOR ALL OF NEXT WEEK AS A RIDGE OF HIGH
PRESSURE BUILDS BACK INTO OUR AREA AS THE SYSTEM MOVES INTO THE
CENTRAL CONUS. AS THE RIDGE BUILDS IN TEMPERATURES WILL WARM WITH
ABOVE NORMAL READINGS EXPECTED BY THE MIDDLE OF NEXT WEEK FOR
ALMOST ALL LOCATIONS. WINDS ARE ALSO EXPECTED TO BE GENERALLY
OFFSHORE WHICH WILL HELP TO BRING THE WARMER READINGS DOWN TO THE
COAST. AT THIS TIME NO SIGNS THAT IT WILL BE HOT -- RATHER JUST
WARM FOR ALMOST ALL SPOTS.
&&

.AVIATION...AS OF 5:00 PM PDT FRIDAY...SCATTERED THUNDERSTORMS
HAVE BEEN POPPING THIS AFTERNOON. TOWERING CU WITH BASES BETWEEN
2000 TO 4000 FEET ANTICIPATED. HAVE INCLUDED VICINITY
THUNDERSTORMS OVER THE NORTH BAY WITH VICINITY SHOWERS POSSIBLE
ACROSS OTHER TERMINALS. CONDITION ARE EXPECTED TO IMPROVE AFTER
04Z THIS EVENING. WINDS WILL BE ERRATIC NEAR THUNDERSTORMS
OTHERWISE MODERATE AND LOCALLY GUSTY WEST WINDS EXPECTED THROUGH
THIS EVENING. LIGHT WINDS EXPECTED OVERNIGHT.

VICINITY OF KSFO...VFR CONDITIONS ANTICIPATED TO PREVAIL THROUGH
THIS AFTERNOON WITH TOWERING CU BETWEEN 2000-4000 FT POSSIBLE.
VICINITY SHOWERS POSSIBLE THIS AFTERNOON. A MODERATE AND GUSTY
SEABREEZE WILL PERSIST THROUGH THIS EVENING WITH GUSTS TO 25 KT
POSSIBLE. WINDS WILL EASE OVERNIGHT. CONFIDENCE IS HIGH.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS ANTICIPATED TO
PREVAIL THROUGH THIS EVENING WITH VICINITY SHOWERS POSSIBLE THIS
AFTERNOON. GUSTY ONSHORE FLOW WILL PERSIST THROUGH THIS EVENING
WITH GUSTS TO 20 KT POSSIBLE. WINDS WILL EASE OVERNIGHT.
CONFIDENCE IS HIGH.

&&

.MARINE...AS OF 11:01 AM PDT FRIDAY...SHOWERS WILL BE POSSIBLE
ACROSS THE COASTAL WATERS TODAY AS AN UPPER LEVEL LOW CONTINUES TO
MOVE OVER THE AREA. IN ADDITION THUNDERSTORMS WILL BE POSSIBLE
MAINLY NORTH OF PIGEON POINT THROUGH THIS AFTERNOON. THE SURFACE
PRESSURE GRADIENT WILL STRENGTHEN TODAY RESULTING IN INCREASING
NORTHERLY WINDS BEGINNING THIS AFTERNOON.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 11 PM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...PT REYES TO PIGEON PT 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...MONTEREY BAY UNTIL 11 PM

&&

PUBLIC FORECAST: BELL
AVIATION: CW
MARINE: LARRY

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

In the hours before

Local storm report, Sep 26, 3:39 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
339 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 ENE SANTA CRUZ        36.98N 122.01W
09/26/2014  E0.25 INCH       SANTA CRUZ         CA   TRAINED SPOTTER

&&

DDYKEMA
Special weather statement, Sep 26, 4:12 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
412 PM PDT FRI SEP 26 2014

CAZ512-529-262330-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-
412 PM PDT FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 430 PM
PDT...

AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF SANTA CRUZ...MOVING EAST AT 5 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.

IN ADDITION...RADAR INDICATED INTENSE SHOWERS IN THE SANTA CRUZ
MOUNTAINS NORTH OF WATSONVILLE...ALSO MOVING SLOWLY TO THE EAST.

MOTORISTS DRIVING THROUGH SOUTHERN SANTA CRUZ COUNTY...ESPECIALLY
ALONG HIGHWAY ONE EAST OF SANTA CRUZ...SHOULD BE PREPARED FOR
INTENSE DOWNPOURS LIMITING VISIBILITY...ALONG WITH SMALL HAIL.

AREAS AFFECTED BY THIS STORM
INCLUDE...CORRALITOS...CAPITOLA...SOQUEL...APTOS...RIO DEL
MAR...FREEDOM...AND DAY VALLEY.

LAT...LON 3691 12186 3694 12188 3697 12192 3697 12194
      3695 12196 3697 12203 3706 12202 3709 12185
      3693 12168 3689 12181
TIME...MOT...LOC 2307Z 265DEG 2KT 3697 12197

DYKEMA
Special weather statement, Sep 26, 4:21 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 PM PDT FRI SEP 26 2014

CAZ506-507-262345-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
421 PM PDT FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NAPA COUNTY UNTIL 445 PM PDT...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST TO THE NORTH OF NAPA...MOVING SOUTH AT 5
MPH. HEAVY DOWNPOURS AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

MOTORISTS DRIVING IN THE NAPA AREA SHOULD BE PREPARED FOR HEAVY
DOWNPOURS REDUCING VISIBILITY...AND FOR SMALL HAIL ON ROADWAYS
RESULTING IN SLICK CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...NAPA AND AMERICAN CANYON.

LAT...LON 3840 12236 3845 12218 3832 12222 3816 12222
      3816 12234
TIME...MOT...LOC 2320Z 001DEG 4KT 3834 12228

DYKEMA
Local storm report, Sep 26, 4:29 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
429 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 ENE LARKFIELD-WIKIUP  38.53N 122.68W
09/26/2014  E0.25 INCH       SONOMA             CA   TRAINED SPOTTER

&&

DDYKEMA
Local storm report, Sep 26, 5:14 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
514 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       3 E ST. HELENA          38.51N 122.41W
09/26/2014  E0.20 INCH       NAPA               CA   TRAINED SPOTTER

            ACCUMULATED IN ONLY 20 MINUTES. ALSO...LIGHTNING AND
            THUNDER

&&

DDYKEMA
Special weather statement, Sep 26, 5:22 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
522 PM PDT FRI SEP 26 2014

CAZ506-507-270045-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
522 PM PDT FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND NAPA COUNTIES UNTIL
545 PM PDT...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ACROSS SONOMA AND NAPA COUNTIES. THESE
STORMS WERE MOVING TO THE SOUTH-SOUTHEAST AND ABOUT 10 MPH. HEAVY
DOWNPOURS AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

PERSONS TRAVELING IN SONOMA AND NAPA COUNTIES LATE THIS AFTERNOON
SHOULD BE PREPARED FOR BRIEF HEAVY RAIN LIMITING VISIBILITY AND ALSO
SMALL HAIL WHICH MAY MAKE ROADWAYS SLICK.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...ROHNERT
PARK...PETALUMA...NAPA...CALISTOGA...SEBASTOPOL...ST.
HELENA...SONOMA...POPE VALLEY...GRATON AND GLEN ELLEN.

LAT...LON 3846 12220 3817 12223 3822 12263 3854 12299
      3870 12231
TIME...MOT...LOC 0019Z 324DEG 8KT 3849 12281

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:22 PM PDTSpecial Weather StatementMTRNapa, Sonoma23 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.